Posters

Worsening of diabetic nephropathy in patients after intravitreal anti-vascular endothelial growth factor injection

Poster Details

First Author: N.Doi JAPAN

Co Author(s):    T. Mizushima   Y. Fujiwara   N. Fujiwara   T. Kamada                    

Abstract Details



Purpose:

To report two cases of worsening diabetic nephropathy after intravitreal injections of anti-vascular endothelial growth factor (anti-VEGF) for diabetic macular edema (DME).

Setting:

Interventional, retrospective, case study. Diabetes centre Jiaikai Imamura Hospital Kagoshima Japan

Methods:

Sixty-one patients who treated intravitreal injection of anti-VEGF for DME were retrospectively investigated from 2014 to 2016. Two cases who presented with further aggravation of kidney function after intravitreal injection of anti-VEGF are reported in these patients.

Results:

CASE 1: A 64-year-old man with type 2 diabetes who was diagnosed with diabetic retinopathy underwent binocular panretinal photocoagulation (PRP) in May 2015. One month after receiving PRP, DME continued to progress. An intravitreal injection of aflibercept was given in his left eye on August 8, 2016. One month later, aggravation of the kidney function was observed; his estimated glomerular filtration rate (eGFR, 72.8 ml/min/1.73 m2) decreased to 47.5 and we subsequently discontinued intravitreal anti-VEGF therapy. CASE 2: A 66-year-old woman who developed blurred vision in her left eye was diagnosed with type 2 diabetes and diabetic retinopathy with macular edema in July 2014. Both her eyes underwent PRP, DME continued to progress. She already had been diagnosed with diabetic nephropathy (eGFR, 59.5) with albuminuria A1 in October, 2014. Intravitreal injection of ranibizumab was given on November 10, 2014. Albuminuria had progressed to A2 by July 8, 2015. DME remained and aflibercept was injected in her right eye on August 17 and on October 5, 2015 and in her left eye on October 19, 2015. The patient had progressed to albuminuria A3 by December 4, 2015 and we discontinued intravitreal anti-VEGF therapy.

Conclusions:

There is a posssibility that intravitreal anti-VEGF causes aggravation of proteinurea and eGFR in some diabetic patients with nephropathy, thereby careful clinical observation is necessary in the treatment.

Back to previous
EURETINA, Temple House, Temple Road, Blackrock, Co Dublin. | Phone: 00353 1 2100092 | Fax: 00353 1 2091112 | Email: euretina@euretina.org

Privacy policyHotel Terms and Conditions Cancellation policy